Information provided by Dr. Robert MacKay, Veterinarian of UF Large Animal Medicine, Professor, DACVIM, PhD, BVSc (Dist). Dr. Robert MacKay has been featured in articles about EPM and at the American Association of Equine Practitioners conventions.
Horse Owner Alert
Eight Thoroughbred horses that were given a single dose of an EPM drug at a training stable in Ocala, Florida, had neurologic disturbances within 36 hours of administration. Four had repeated severe generalized convulsions, one went down and couldn’t stand, and three had single or repeated mild convulsions but remained standing. One horse died during a seizure at the farm and the down horse was euthanized after being managed for two days at the University of Florida Large Animal Hospital. All the other horses have survived with intensive management but are showing additional signs including low blood counts and ulcers on the gums and tongue.
The EPM drug suspected of causing these problems is compounded toltrazuril/pyrimethamine from Wickliffe Pharmacy in Lexington, KY. Our equine veterinary specialists suspect there has been a serious overdose of pyrimethamine due to accidental misformulation, and all the surviving horses are now being given large doses of folic acid to combat the drug’s effects. Various drug analyses are in process.
Please note that this warning is only for this specific drug (pyrimethamine/toltrazuril) from this specific pharmacy (Wickliffe). Commercial EPM medicines are very safe; those from compounding pharmacies are usually safe but occasional errors may occur. If you or anyone who uses this drug (toltrazuril/pyrimethamine from Wickliffe) please warn them of the above. Specific lot numbers may be available from Wickliffe.
If you suspect your horse has been given this drug, contact your veterinarian or the UF Large Animal Hospital veterinarians at 352-392-2229 and visit our Contact Us page for more information.
Visit our EPM webpage for more information about this disease.